Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 14, 2018Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 14, 2018, 3:15 PM CDT for Wright County, Minnesota. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 3:15 PM CDT (20:15 UTC)
Expired
Aug 14, 2018, 3:30 PM CDT
In force
15 min
Issued by
NWS Twin Cities, MN

County Wright County, MN

The radar

The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS83 KMPX 142015
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT TUE AUG 14 2018

MNZ051-059-142030-
Sherburne-Wright-
315 PM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WRIGHT AND
SOUTHEASTERN SHERBURNE COUNTIES THROUGH 330 PM CDT...

At 315 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Otsego to near French Lake. Movement
was east at 15 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Buffalo, Elk River, St. Michael, Otsego, Monticello, Big Lake,
Albertville, Annandale, Maple Lake and Silver Creek.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 189 and 201.
 U.S. Highway 10 in Minnesota between mile markers 200 and 205, and
between mile markers 207 and 211.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9396 4523 9419 4536 9383 4530 9356
      4527 9356
TIME...MOT...LOC 2015Z 271DEG 13KT 4533 9366 4521 9414 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 2:23 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 14, 2:23 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
223 PM CDT Tue Aug 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 218 PM CDT Tue Aug 14 2018

The main forecast concern is initiation of thunderstorms along two
boundaries depicted on regional radar and satellite imagery this
afternoon. The first was located just south of the Twin Cities,
with a diffuse area in south central Minnesota where earlier
convection had dissipated prior to 2 pm. The second area was near
Willmar, east-northeast to Elk River and northeast into northwest
Wisconsin. Between these two areas, a dense cirrus shield had led
to lower temperatures and limiting the potential of convective
initiation. However, with the mid-level short wave still west of
west central/central Minnesota and ample mid-level moisture
remaining across southern Minnesota into west central Wisconsin,
the potential is high that thunderstorms will continue to increase
in areal coverage between these two boundaries this afternoon.

Once the sun sets, coverage will decrease along with the activity
slowly propagating to the southeast across southern Minnesota. I
wouldn't be surprised to see additional activity develop toward
sunrise if a weak low level jet develops along the weak front
sagging into far southern Minnesota. Most of the thunderstorms
should be across Iowa and into southern Wisconsin by Wednesday
afternoon as the main short wave holds south of the area. Only far
southwest/south central Minnesota may see a few showers or storms
Wednesday afternoon if the current upper level low in Montana
meanders further to the north across South Dakota, and northwest
Iowa Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 218 PM CDT Tue Aug 14 2018

Overall, there is very little change from the previous forecast
into this one as the models have remained fairly consistent in the
idea of a split flow pattern keeping the area mostly dry through
the rest of this week with a little more active pattern for next
week.

Wednesday night through Saturday...A upper level ridge over the
western CONUS midweek will ever-so-slowly nudge itself east over
the Rockies and extend into the Northern Plains during the latter
portion of the week. The incoming ridge will help suppress to the
south a weak mid-to-upper level shortwave which may produce a few
isolated showers over far southern portions of the WFO MPX
coverage area Wednesday night into Thursday. Otherwise, the area
will remain dry with building heights aloft and general surface
high pressure prevailing over the area. The main result will be a
slight uptick in temperatures from the midweek period into the
weekend. Highs will climb from around 80 degrees on Thursday to
the mid-80s on Friday and Saturday.

Sunday through Tuesday...Several factors will come into play
during the start of next week which will force the inclusion of
chance-range pops for early next week. A potent upper level
shortwave will drive southeast from western Canada, evolving into
a deep upper level low over the Hudson Bay area with weaker
shortwaves riding around the periphery of the upper low. At the
surface, a cold front will drop into the region from south-central
Canada then stall out over MN/WI Sunday-Tuesday. In addition, a
plume of western GOMEX moisture will be shunted well north into
the Mid-and-Upper Mississippi River Valley regions around the
Bermuda High, giving the features at the surface and aloft
moisture to work with to produce at least scattered showers and
storms early next week. These features will also act to bump down
temperatures once again for the early portion of next week. Highs
will drop into the mid-to-upper 70s with lows back into the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Aug 14 2018

Ample, deep moisture, an upper short wave, and a frontal boundary
will all combine to produce scattered SHRA/TSRA this afternoon,
through the early evening. The main problem is timing and how
widespread the activity becomes this afternoon. Two areas that
satellite/regional radar have been depicted that will have the
best chance of widespread SHRA/TSRA for the first couple of hours
will be near KRWF/KMKT and KAXN. Elsewhere, the main dilemma would
be outflow from the TSRA currently developing and where another
updraft develops. Although it is not the best scenario, VCTS
looks reasonable for the first several hours, then taking out VCTS
after 1-2z. This forecast has low confidence, but enough to
continue the VCTS or some TEMPOs based on the current radar
trends. The next concern is whether redevelopment occurs toward
12z from KRWF- KMSP-KRNH. This scenario has low confidence once
again, but based a mid-level trough holding back until Wednesday
afternoon, I wouldn't be surprised to see more activity toward
sunrise.

KMSP...Timing and how long will the TSRA/SHRA continue this
afternoon is the main forecast concern. Confidence is high that
TSRA will develop in the vicinity, but timing remains low. Will
continue the same trend with most of the TSRA developing after
21z, and ending toward sunset. As previously mentioned, more
TSRA/SHRA is possible toward 12z. Winds will be generally from the
west- northwest, then north-northeast Wednesday.

/OUTLOOK FOR KMSP/
Wed evening...VFR. Wind NE 5 kts.
Thu...VFR. Wind NNE 5 kts.
Fri...VFR. Wind NE 5 kts.
Sat...VFR. Wind light/Variable bcmg SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, Aug 14, 12:34 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1234 PM CDT Tue Aug 14 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1234 PM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will occur across central and southern
Minnesota, as well as portions of west central Wisconsin through
the early evening. The main weather hazard will be locally heavy
rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next best chance for showers and thunderstorms will be Sunday
night through Monday. The threat for severe weather is low at
this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 14, 11:57 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT TUE AUG 14 2018

MNZ073-074-141800-
Brown-Redwood-
1157 AM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
BROWN COUNTIES THROUGH 100 PM CDT...

At 1156 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Searles to near Seaforth. Movement was
north at 10 mph.

Half inch hail is possible with these storms.

Locations impacted include...
New Ulm, Redwood Falls, Sleepy Eye, Springfield, Morgan, Wabasso,
Hanska, Vesta, Lucan, Clements, Seaforth and Evan.

This includes the following highways...
 U.S. Highway 14 between mile markers 75 and 103.
 U.S. Highway 71 between mile markers 57 and 74.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4436 9556 4454 9539 4455 9536 4460 9534
      4433 9445 4427 9442 4426 9438 4411 9437
TIME...MOT...LOC 1656Z 199DEG 7KT 4423 9446 4444 9535

JPC
Special weather statement, Aug 14, 1:50 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT TUE AUG 14 2018

MNZ041-048-141930-
Pope-Douglas-
150 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS AND
NORTHWESTERN POPE COUNTIES THROUGH 230 PM CDT...

At 149 PM CDT, a strong thunderstorm was located near Kensington, or
14 miles northeast of Morris, moving southeast at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Lowry, Kensington and Farwell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4575 9532 4560 9567 4569 9576 4582 9576
      4585 9575 4586 9575
TIME...MOT...LOC 1849Z 297DEG 14KT 4576 9575

JPC
Special weather statement, Aug 14, 2:29 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT TUE AUG 14 2018

MNZ057-142015-
Kandiyohi-
229 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANDIYOHI COUNTY
THROUGH 315 PM CDT...

At 228 PM CDT, a strong thunderstorm was located near Kandiyohi, or
near Willmar, moving east at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Willmar, Atwater and Kandiyohi.

This includes the following highways...
 U.S. Highway 12 between mile markers 75 and 88.
 U.S. Highway 71 between mile markers 122 and 126.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4516 9503 4517 9476 4505 9475 4494 9476
      4503 9504
TIME...MOT...LOC 1928Z 285DEG 14KT 4508 9493

JPC
Special weather statement, Aug 14, 2:32 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
232 PM CDT TUE AUG 14 2018

MNZ051>053-061-WIZ014-142030-
Anoka-Isanti-Sherburne-Chisago-Polk-
232 PM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CHISAGO...
NORTHERN ANOKA...SOUTHERN ISANTI...SOUTHEASTERN SHERBURNE AND
NORTHERN POLK COUNTIES THROUGH 330 PM CDT...

At 231 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Trade River to near Big Lake. Movement
was southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Cambridge, Andover, Ramsey, Elk River, Otsego, East Bethel, Big Lake,
North Branch, St. Francis, Isanti, Stacy and Frederic.

This includes the following highways...
 Interstate 35 between mile markers 140 and 154.
 U.S. Highway 10 in Minnesota between mile markers 200 and 216.
 U.S. Highway 169 between mile markers 159 and 168.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4563 9221 4525 9348 4527 9356 4530 9357
      4529 9358 4530 9365 4535 9385 4565 9283
      4565 9253 4573 9252 4572 9228
TIME...MOT...LOC 1931Z 297DEG 11KT 4565 9269 4534 9370

JPC
Local storm report, Aug 14, 2:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
240 PM CDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     FUNNEL CLOUD     2 NNW SPRING LAKE       45.57N 93.09W
08/14/2018                   CHISAGO            MN   TRAINED SPOTTER

            TRAINED SPOTTER IN DOWNTOWN CAMBRIDGE, MN
            REPORTED A FUNNEL CLOUD WHILE LOOKING EAST.
            NO PHOTO GIVEN. DISTANCE FROM CAMBRIDGE
            ESTIMATED FROM RADAR.

&&

CTG
Special weather statement, Aug 14, 3:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT TUE AUG 14 2018

MNZ051-059-142030-
Sherburne-Wright-
315 PM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WRIGHT AND
SOUTHEASTERN SHERBURNE COUNTIES THROUGH 330 PM CDT...

At 315 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Otsego to near French Lake. Movement
was east at 15 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Buffalo, Elk River, St. Michael, Otsego, Monticello, Big Lake,
Albertville, Annandale, Maple Lake and Silver Creek.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 189 and 201.
 U.S. Highway 10 in Minnesota between mile markers 200 and 205, and
between mile markers 207 and 211.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4515 9396 4523 9419 4536 9383 4530 9356
      4527 9356
TIME...MOT...LOC 2015Z 271DEG 13KT 4533 9366 4521 9414

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:16 AM CDTSpecial Weather StatementMPXRedwood, Renville44 min
Aug 14, 11:12 AM CDTSpecial Weather StatementMPXRedwood48 min
Aug 14, 11:44 AM CDTSpecial Weather StatementMPXDouglas46 min
Aug 14, 11:57 AM CDTSpecial Weather StatementMPXBrown, Redwood63 min
Aug 14, 1:50 PM CDTSpecial Weather StatementMPXPope40 min
Aug 14, 2:29 PM CDTSpecial Weather StatementMPXKandiyohi46 min
Aug 14, 2:32 PM CDTSpecial Weather StatementMPXChisago58 min
Aug 14, 3:36 PM CDTSpecial Weather StatementMPXWright54 min
Aug 14, 4:42 PM CDTSpecial Weather StatementMPXFaribault48 min
Aug 14, 5:25 PM CDTSpecial Weather StatementMPXFaribault65 min
Aug 14, 5:30 PM CDTSpecial Weather StatementMPXSteele60 min
Aug 14, 6:17 PM CDTSpecial Weather StatementMPXSteele43 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.